Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 172, NWS St. Louis, MO

September 19, 2022Brown County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 19, 2022, 12:36 AM CDT for Brown County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2022, 12:36 AM CDT (05:36 UTC)
Expired
Sep 19, 2022, 1:00 AM CDT
In force
24 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Brown County, IL

The radar

The Lincoln radar (KILX), 111 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 9:28 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1820 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted.

108 
WUUS53 KLSX 190536
SVRLSX
ILC009-190600-
/O.NEW.KLSX.SV.W.0172.220919T0536Z-220919T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1236 AM CDT Mon Sep 19 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Central Brown County in west central Illinois...

* Until 100 AM CDT.

* At 1236 AM CDT, a severe thunderstorm was located near Mount
  Sterling, moving southeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  central Brown County, including the following locations... La
  Grange, Coopertown and Ripley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4010 9070 4009 9070 4008 9067 4005 9068
      4002 9063 4003 9061 4001 9062 4000 9060
      3998 9060 3999 9052 3997 9051 3995 9053
      3992 9054 3988 9058 4003 9084 4011 9077
TIME...MOT...LOC 0536Z 304DEG 48KT 4002 9070 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kimble
2 follow-up statements
582 
WWUS53 KLSX 190542
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1242 AM CDT Mon Sep 19 2022

ILC009-190600-
/O.CON.KLSX.SV.W.0172.000000T0000Z-220919T0600Z/
Brown IL-
1242 AM CDT Mon Sep 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR CENTRAL BROWN COUNTY...

At 1242 AM CDT, a severe thunderstorm was located near Mount
Sterling, moving southeast at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Mount Sterling, La Grange, Ripley and Coopertown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4010 9070 4009 9070 4008 9067 4005 9068
      4002 9063 4003 9061 4001 9062 4000 9060
      3998 9060 3999 9052 3997 9051 3995 9053
      3992 9054 3988 9058 4001 9081
TIME...MOT...LOC 0542Z 304DEG 41KT 3999 9065 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kimble
283 
WWUS53 KLSX 190551 CCA
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1251 AM CDT Mon Sep 19 2022

ILC009-190615-
/O.COR.KLSX.SV.W.0172.000000T0000Z-220919T0600Z/
Brown IL-
1251 AM CDT Mon Sep 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR CENTRAL BROWN COUNTY...

At 1251 AM CDT, a severe thunderstorm was located 8 miles north of
Meredosia, or near Coopertown, moving southeast at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Mount Sterling, La Grange, Ripley and Coopertown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4010 9070 4009 9070 4008 9067 4005 9068
      4002 9063 4003 9061 4001 9062 4000 9060
      3998 9060 3999 9052 3997 9051 3995 9053
      3992 9054 3988 9058 4001 9081
TIME...MOT...LOC 0542Z 305DEG 38KT 3999 9065 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kimble

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 11:17 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 18, 11:17 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1117 PM CDT Sun Sep 18 2022

.SHORT TERM...  (Through Late Monday Night)
Issued at 310 PM CDT Sun Sep 18 2022

The focus for tonight is the threat of severe thunderstorms. As a
shortwave trough rides into the area, its attendant cold front will
sink south into southern Iowa by this evening. Along the cold front,
thunderstorms are expected to develop and move southeast through
northeast Missouri, west central Illinois, and south central
Illinois.

The shortwave will work with the cold front to provide ascent in
southern Iowa/northeast Missouri/western Illinois tonight. In these
areas, moisture will be plentiful, with dewpoints in the upper 60s
to low 70s, contributing to MUCAPE values of 2000-3000 J/kg. 0-6 km
bulk shear values exceeding 40 kts. This is conducive for supercell
development along the cold front. As convection moves away from the
front, it is expected to evolve into an MCS.

The most likely time to see severe weather in the aforementioned
areas will be between 7pm and 3am. The primary threats will be large
hail, damaging winds, and isolated tornadoes. The
south/southwestward extent of severe weather and thunderstorms is
limited by capping.

The potential for heavy rain is present as well. The low level jet
developing overnight will have the potential to provide additional
ascent for showers and thunderstorms to develop along its nose.
Convection may develop to the northwest of ongoing convection,
resulting in training primarily in west central and south central
Illinois. Precipitable water values are upwards of 1.75 inches in
these areas. The HREF PMM and LPMM keep the heaviest axis of
rainfall just outside of our CWA.

Showers and thunderstorms should be diminishing and exiting the area
by 7am Monday. The cold front that sparked convection will be moving
southward into the CWA by this point. The front will serve to stunt
temperatures for locations north of it, namely northeast Missouri
and west-central Illinois. Despite this, temperatures in these areas
will still reach the mid to upper 80s. Highs south of the front will
peak in the mid to upper 90s, starting the trend of anomalously high
temperatures for the early week.

Jaja

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 310 PM CDT Sun Sep 18 2022

Monday's cold front will retreat northward as a warm front Monday
night into Tuesday. This will open up the opportunity for heat to
pour into the area along southwest winds. At 850 mb, 20C+
temperatures will advect into the area. With deep mixing in place,
this translates to anomalously high if not record breaking
temperatures for the region. Highs in the mid to upper 90s are
forecast for much of the CWA. Although air temperatures will be hot,
dewpoints will remain in the 60s. Therefore, we are not expected to
reach heat advisory criteria.

Relief will come in the form of a cold front Wednesday afternoon.
The temperature forecast for Wednesday will be similar to that of
Tuesday for the southern half of the CWA with highs reaching the low
to mid 90s. The northern half is expected to be post-frontal by
Wednesday afternoon, and their temperatures will reflect that. 80s
are expected in this area.

Post-frontal high pressure will take hold of the CWA Thursday. This
high, associated with an upper level trough traversing the Great
Lakes, will dominate the sensible weather for Thursday and Friday.
Upper 60s to upper 70s are expected across the area before
temperatures begin to moderate over the weekend.

Jaja

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1104 PM CDT Sun Sep 18 2022

The primary concern during the 06Z TAF period will be the
evolution of strong to severe thunderstorms across parts of
northeast Missouri and west central / southwest Illinois. The
initial round ofo storms will likely be southeast of UIN near the
start of the cycle, however, scattered thunderstorms have
developed upstream and may continue to impact the terminal at
times through roughly 9-10Z. Strong winds and occasional large
hail will be possible with any storms that directly impact the
terminal, along with heavy rain and visibility/ceiling reductions.
VFR conditions will likely persist the remainder of the period.

Otherwise, VFR conditions are expected at all other terminals, for
the most part. There remains a slight chance that a thunderstorm
may clip the St. Louis metro area during the very early morning
hours, but probabilities remain too low to introduce more than
VCTS in the TAF.

&&

.CLIMATE...
Issued at 256 PM CDT Wed Sep 14 2022

Record highs next week

       Mon 9/19      Tues 9/20      Wed 9/21

KSTL   96 (1955)     97 (2017)      97 (1881)

KCOU   94 (2000)     98 (1893)     100 (1893)

KUIN   95 (1972)     95 (1940)      95 (1940)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 18, 2:41 PM CDT, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
241 PM CDT Sun Sep 18 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
241 PM CDT Sun Sep 18 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected tonight, mainly across northeast Missouri
and west central and south central Illinois. Some the thunderstorms
may become severe with the primary threats being large hail, damaging
wind and heavy rainfall. Isolated tornadoes are also possible across
portions of northeast Missouri and west-central Illinois.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a slight chance for thunderstorms across south central
Illinois early Monday morning.

There is a slight chance for thunderstorms Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely across parts of northeast Missouri and
west central Illinois tonight.

Gosselin

In the hours before

Local storm report, Sep 18, 9:58 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
958 PM CDT SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HAIL             LA BELLE                40.12N 91.91W
09/18/2022  E1.50 INCH       LEWIS              MO   PUBLIC

&&

CARNEY
Local storm report, Sep 18, 10:05 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1005 PM CDT SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     2 NW LORAINE            40.17N 91.25W
09/18/2022                   ADAMS              IL   EMERGENCY MNGR

            16 INCH TREE LIMB SNAPPED.

&&

CARNEY
Local storm report, Sep 18, 10:26 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1026 PM CDT SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     LORAINE                 40.15N 91.22W
09/18/2022                   ADAMS              IL   EMERGENCY MNGR

            MANY TREES DOWN. ESTIMATED 70 TO 80 MPH
            WINDS.

&&

CARNEY
Local storm report, Sep 18, 10:32 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1032 PM CDT SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     CAMP POINT              40.04N 91.07W
09/18/2022                   ADAMS              IL   PUBLIC

            POWER LINES DOWN.

&&

CARNEY
Local storm report, Sep 18, 11:59 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1159 PM CDT SUN SEP 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     GOLDEN                  40.11N 91.02W
09/18/2022                   ADAMS              IL   BROADCAST MEDIA

            LARGE PINE TREE UPROOTED.

&&

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 9:52 PM CDTSevere Thunderstorm WarningLSXAdams53 min
Sep 18, 9:56 PM CDTTornado WarningLSXAdams36 min
Sep 18, 10:01 PM CDTSevere Thunderstorm WarningLSXAdams32 min
Sep 18, 10:32 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXAdams, Brown, Pike58 min
Sep 18, 10:55 PM CDTSevere Thunderstorm WarningLSXAdams, Pike50 min
Sep 19, 1:47 AM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.